California, 2010

Flood and Heavy Rain in California, April 11 to 12, 2010

April 11 to 12, 2010 · NWS MTR · 3 events in 3 counties and zones

A pacific storm system brought strong wind and brief heavy rain to California. It even produce a few thunderstorms over the coastal waters just west of the central coast which moved onshore and produced small hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
$47,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A pacific storm system brought strong wind and brief heavy rain to California. It even produce a few thunderstorms over the coastal waters just west of the central coast which moved onshore and produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Apr 11, 1:20 PM PST, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 11, 1:20 PM PST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
220 PM PDT SUN APR 11 2010

...GUSTY WINDS AND RAIN SHOWERS THROUGH THIS EVENING WITH ISOLATED
THUNDERSTORMS POSSIBLE...

.DISCUSSION...AS OF 2:00 PM PDT SUNDAY...THE MAIN BOUNDARY OF THE
SYSTEM AFFECTING THE REGION IS WORKING ITS WAY ACROSS THE SAN
FRANCISCO AND MONTEREY BAY AREA AT THIS TIME PRODUCING STRONG AND
GUSTY SOUTH WINDS ALONG WITH MODERATE TO BRIEF HEAVY RAIN. EVEN
ISOLATED SMALL HAS BEEN REPORTED. THE WSR-88D HAS REPORTED UP TO 75
KNOT SOUTHERLY WINDS OVER THE NORTHERN MONTEREY BAY AT 4300 FEET.
THIS COINCIDES WITH THE LOW LEVEL JET THE MODELS HAVE BEEN
FORECASTING SINCE FRIDAY. THIS LOW LEVEL JET HAS ENHANCED THE
RAINFALL...ESPECIALLY IN THE HIGHER TERRAIN. RAINFALL RATES HAVE
EXCEEDED 1/2 INCH PER HOUR IN THE COASTAL RANGE FROM THE SANTA
LUCIA RANGE TO THE MARIN HEADLANDS. SO FAR THE LARGEST RECORDED
AMOUNT OF RAINFALL HAS BEEN IN SONOMA COUNTY AT THE VENADO GAUGE...
ELEVATION 1260 FEET...WITH A STORM TOTAL OF 2.16 INCHES.

THE FRONT WILL MOVE THROUGH THE AREA THIS EVENING CONTINUING THE
STRONG SOUTHERLY WINDS AND BRIEF HEAVY RAIN. ALSO...A FEW
THUNDERSTORMS WILL BE POSSIBLE AS THE COLD AIR DESTABLIZES THE
ATMOSPHERE. CAPE VALUES RISE TO AROUND 300 J/KG AND REMAIN OVER THE
REGION THROUGH THE MONDAY THE INSTABILITY WILL COMBINE WITH THE
LINGERING MOISTURE FOR ADDITIONAL SHOWERS. THE SYSTEM ITSELF FINALLY
DEPARTS CALIFORNIA LATE MONDAY OR TUESDAY AS ZONAL FLOW TAKES ITS
PLACE. THE ECMWF IS SLOWER THAN THE GFS AND NAM WITH THE SYSTEM/S
DEPARTURE. BUT...SINCE THE 12Z GFS HAS HAD THE BEST TRAJECTORY SO
FAR...WILL TREND TOWARD IT.

ZONAL FLOW WILL FOLLOW THE STORM BUT WILL BE SHORT LIVED AS AN
ACTIVE PATTERN OVER THE EASTERN PACIFIC KEEPS TROUGHINESS OFFSHORE.
SOUTHWEST FLOW ALOFT RETURNS ON WEDNESDAY WITH A LOW PRESSURE
CENTER ESTABLISHING ITSELF OFFSHORE OF OREGON AND WASHINGTON.
THEREFORE...THE COOL AIRMASS WILL REMAIN PARKED OVERHEAD KEEPING
AFTERNOON HIGHS BELOW NORMAL THROUGH THE WEEK. AN IMPULSE FROM THIS
LOW WILL MAKE ITS WAY INTO CALIFORNIA ON FRIDAY WITH A MORE
SIGNIFICANT DISTURBANCE EXPECTED ON SATURDAY.

&&

.AVIATION DISCUSSION...AS OF 10:15 AM PDT SUNDAY...A STRONG FRONTAL
SYSTEM WILL PUSH THROUGH THE DISTRICT OVER THE NEXT SEVERAL HOURS.
SOUTHERLY WINDS ARE ALREADY INCREASING AND SHOULD CONTINUE TO DO SO
THROUGH THE NEXT COUPLE OF HOURS BEFORE LEVELING OFF AND PERSISTING
UNTIL THE FRONT GOES THROUGH BY MID AFTERNOON. LIGHT PRECIPITATION
WILL PICK UP TO MODERATE WITH OCCASIONALLY HEAVY AT TIMES POSSIBLE
THROUGH MID AFTERNOON. THE STRONGEST WINDS AND HEAVIEST RAIN WILL
LIKELY BE CONFINED TO JUST AHEAD AND ALONG THE FRONT. EXPECT THE
FRONT TO PASS THROUGH SF BAY BY 22Z. MOSTLY MVFR CONDITIONS WILL
ACCOMPANY THE FRONT...BUT OCCASIONAL IFR CONDITIONS WILL BE POSSIBLE.
ONCE THE FRONT PASSES THROUGH THE RAIN WILL DIMINISH AND WINDS WILL
EASE SLIGHTLY. WILL KEEP A LOOK OUT FOR CONVECTION BEHIND THE FRONT
WITH THE MAIN SFC LOW.

VICINITY OF KSFO...MVFR CONDITIONS SHOULD PREVAIL THROUGH THE MID
AFTERNOON HOURS AS THE FRONT PASSES THROUGH. GUSTY SE WINDS 20-30 KT
WITH GUSTS TO NEAR 40 KT WILL BE POSS. AN AIRPORT WX WARNING IS
CURRENTLY IN EFFECT UNTIL 23Z FOR WINDS OVER 35 KT. PRECIP WILL TAPER
OFF AFTER 00Z WITH SOME IMPROVING CIGS.

KSFO BRIDGE APPROACH...SAME AS KSFO.

MRY BAY AREA TERMINALS...MVFR CONDITIONS SHOULD PREVAIL THROUGH THE
AFTERNOON HOURS. SE WINDS WILL ALSO INCREASE AND BE STRONGEST AT
KSNS. GUSTS TO 35 KT WILL BE POSSIBLE THIS AFTERNOON. EXPECT THE
FRONT TO BE THROUGH THE AREA BY 04Z WITH IMPROVING CONDITIONS BUT
CONTINUED SHOWERS AND GUSTY SOUTHERLY WINDS.

&&

.MARINE...AS OF 10:15 AM PDT SUNDAY...A STRONG PACIFIC STORM IS
PRODUCING GALE FORCE WINDS OVER THE COASTAL WATERS TODAY AS THE
FRONT PUSHES THROUGH THE REGION. CONDITIONS WILL BE HAZARDOUS
TODAY AND TONIGHT AND MARINERS SHOULD USE EXTREME CAUTION (SEE
SFOMWWMTR FOR DETAILS).

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDA...GALE WARNING...ALL COASTAL WATERS AND SF BAY.
            SCA...MONTEREY BAY.
            SCA...ROUGH BAR...SF BAR.
            WIND ADV...SF PENINSULA...SANTA CLARA VALLEY...N SALINAS
                       VALLEY AND HOLLISTER AREA AND ALONG
                       THE SONOMA...MARIN...AND CARMEL AND BIG SUR
                       COASTLINES THRU 8 PM.
            WIND ADV...ABOVE 1500 FEET...N BAY MTS...EAST BAY HILLS
                    ...SANTA CRUZ MTS...SANTA LUCIA MTS THRU 8 PM
            AIRPORT WX WARNING...KSFO 11 AM TO 4 PM.

&&

PUBLIC FORECAST: EVANS
AVIATION/MARINE: WJK

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Apr 11, 4:58 AM PST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
558 AM PDT SUN APR 11 2010

CAZ006-505-507-509-511>513-517-518-528>530-121300-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY MOUNTAINS-SAN FRANCISCO PENINSULA COAST-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
558 AM PDT SUN APR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL LOCATIONS PLUS
ELEVATIONS OVER 1500 FEET IN THE SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SUNDAY AND SUNDAY NIGHT

A STRONG PACIFIC STORM SYSTEM WILL PUSH THROUGH CENTRAL CALIFORNIA
BRINGING INCREASED SOUTHERLY WINDS AND THE POTENTIAL FOR MODERATE
TO OCCASIONALLY HEAVY RAINFALL. POST- FRONTAL SHOWERS WILL PERSIST
INTO MONDAY. TOTAL RAINFALL BY MONDAY AFTERNOON COULD REACH ONE TO
TWO INCHES OF NEW RAIN.

*    WIND ADVISORY...SEE SFONPWMTR WWUS76 KMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ506-510-516-121300-
NORTH BAY INTERIOR VALLEYS-EAST BAY INTERIOR VALLEYS-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
558 AM PDT SUN APR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST INTERIOR SECTIONS OF
THE SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA .

.DAY ONE...SUNDAY AND SUNDAY NIGHT

GUSTY CONDITIONS ARE EXPECTED TODAY ALONG WITH PERIODS OF
MODERATE TO HEAVY RAINFALL. PONDING ON ROADWAYS AND MINOR URBAN
AND SMALL STREAM FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ508-121300-
SAN FRANCISCO BAY SHORELINE-
558 AM PDT SUN APR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY SHORELINE.

.DAY ONE...SUNDAY AND SUNDAY NIGHT

GUSTY CONDITIONS ARE EXPECTED TODAY ALONG WITH PERIODS OF
MODERATE TO HEAVY RAINFALL. PONDING ON ROADWAYS AND MINOR URBAN
AND SMALL STREAM FLOODING IS ALSO POSSIBLE.

IN ADDITION...STRONG AND GUSTY WINDS WILL IMPACT SAN FRANCISCO
INTERNATIONAL AIRPORT PROMPTING AN AIRPORT WEATHER WARNING.

*AIRPORT WEATHER WARNING...SEE SFOAWWSFO WWUS86 KMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 11, 12:32 PM PST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
132 PM PDT SUN APR 11 2010

CAZ512-529-112115-
NORTHERN MONTEREY BAY CA-SANTA CRUZ MOUNTAINS CA-
132 PM PDT SUN APR 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR SANTA CRUZ AND FAR WESTERN
SANTA CLARA COUNTIES UNTIL 215 PM PDT...

AT 124 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF SANTA CRUZ...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...SANTA CRUZ...CORRALITOS...
CAPITOLA...SOQUEL...APTOS AND DAY VALLEY.

THIS STORM MAY PRODUCE UP TO NICKLE SIZE HAIL...BRIEF HEAVY
RAIN...AND WIND GUSTS TO 50 MPH. PERSONS IN THE AREA SHOULD SEEK
SHELTER.

LAT...LON 3691 12183 3696 12190 3695 12195 3695 12200
      3696 12205 3717 12194 3705 12172
TIME...MOT...LOC 2030Z 191DEG 23KT 3694 12200

BELL
Special weather statement, Apr 11, 1:00 PM PST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
200 PM PDT SUN APR 11 2010

CAZ511>513-112145-
EAST BAY HILLS AND THE DIABLO RANGE CA-SANTA CLARA VALLEY INCLUDING
SAN JOSE CA-SANTA CRUZ MOUNTAINS CA-
200 PM PDT SUN APR 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR SANTA CLARA COUNTY UNTIL 245 PM
PDT...

AT 147 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
GROUP OF STRONG THUNDERSTORMS MAINLY 7 MILES NORTH OF
CORRALITOS...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...CAMPBELL...SAN JOSE...EAST
FOOTHILLS...AND MT. HAMILTON.

PERSONS IN THE AREA SHOULD SEEK SHELTER. THESE STORMS WILL LIKELY
CAUSE LOCALIZED PONDING AND MINOR ROADWAY FLOODING. A SPOTTER IN
CORRALITOS DID REPORT SMALL HAIL FROM ONE OF THE STORMS. MOTORISTS
ARE URGED TO USE CAUTION.

LAT...LON 3747 12182 3739 12149 3706 12170 3719 12202
TIME...MOT...LOC 2058Z 202DEG 37KT 3720 12176

BELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flood, 1 strong wind. Local standard time, as filed.

Heavy Rain, Contra Costa

When
April 11, 5:00 PM PST to 6:15 PM PST
Where
Contra Costa County, 0.72 mi E of Walnut Creek to 0.76 mi E of Walnut Creek
Deaths
0 direct, 2 indirect
Injuries
0 direct, 1 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.899, -122.057

A rain-slicked road led to the crash of a car at the intersection of Mount Diablo Boulevard and Iron Horse Regional Trail in Walnut Creek. The vehicle crashed through a fence and landed upside down in the rain-swollen San Ramon Creek bypass. The driver and one other individual perished, while one occupant was rescued three miles downstream. A Contra Costa County official stated that at the time of the crash, the water would have been 2.34 feet deep and flowing at 6.4 feet per second.

Flood, Marin

When
April 11, 9:00 PM PST to 9:50 PM PST
Where
Marin County, 7.17 mi NNW of Nicasio to 7.11 mi NNW of Nicasio
Cause
Heavy Rain
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
38.171, -122.732

Heavy rain caused flooding at the intersection of Wilson Hill and Marshall Petaluma Roads. Mud consumed the westbound lane and a large tree fell onto the roadway.

Strong Wind, Santa Cruz Mountains

When
April 11, 11:00 PM PST to April 12, 2:00 AM PST
Where
Santa Cruz Mountains forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

At approximately 11:36 p.m. on Sunday, State Route 236 was closed from 1.6 to 1.9 miles north of the junction of State Route 9 due to a downed tree and power lines. The route reopened at approximately noon the next day.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Contra Costa2010-04-1179MaleIn WaterIndirect
Heavy Rain, Contra Costa2010-04-1140MaleVehicle/Towed TrailerIndirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227063, 227070, 227072.